Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Curr Med Res Opin. 2007 Jan;23(1):163-73.

Low-dose aspirin and upper gastrointestinal damage: epidemiology, prevention and treatment.

Author information

  • 1Service of Gastroenterology, Instituto Aragones de Ciencias de la Salud, University Hospital, Zaragoza, Spain. alanas@unizar.es <alanas@unizar.es>

Abstract

BACKGROUND:

Low-dose aspirin (75-325 mg/day) is widely used for the prevention of cardiovascular disease. However, due to its action on cyclo-oxygenase (COX), aspirin is associated with upper gastrointestinal (GI) side effects including ulcers and bleeding.

SCOPE:

This was a comprehensive review of the literature available on the side effects associated with low-dose aspirin, together with the available treatment and prevention options, which was based on the authors' expertise in the field and a supplementary PubMed search limited to papers published in English during the last 10 years, up to November 2006.

FINDINGS:

Although the risk of upper GI side effects is smaller with low-dose aspirin compared with non-selective, non-steroidal anti-inflammatory drugs (NSAIDs), it is nevertheless a substantial healthcare issue. Factors associated with an increased risk of upper GI complications during low-dose aspirin therapy include aspirin dose, history of ulcer or upper GI bleeding, age > 70 years, concomitant use of NSAIDs (including COX-2-selective NSAIDs), and Helicobacter pylori infection. Co-administration of a gastroprotective agent such as proton pump inhibitors (PPIs) may be useful for alleviating the upper GI side effects associated with use of low-dose aspirin. Eradication of H. pylori also appears to reduce the risk of these side effects, especially in those at high risk. The use of other antiplatelet agents such as clopidogrel does not seem to provide a safer alternative to low-dose aspirin in at-risk patients.

CONCLUSIONS:

Prophylactic low-dose aspirin therapy is associated with an increased risk of developing upper GI side effects. Administration of a PPI seems the most effective therapy for the prevention and/or relief of such side effects in at-risk patients. H. pylori eradication therapy further reduces the risk of upper GI bleeding in these patients.

PMID:
17257477
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk